Geometric and Functional Analysis

, Volume 26, Issue 3, pp 778–817 | Cite as

Mean dimension of \({\mathbb{Z}^k}\)-actions

  • Yonatan Gutman
  • Elon Lindenstrauss
  • Masaki Tsukamoto
Article
  • 145 Downloads

Abstract

Mean dimension is a topological invariant for dynamical systems that is meaningful for systems with infinite dimension and infinite entropy. Given a \({\mathbb{Z}^k}\)-action on a compact metric space X, we study the following three problems closely related to mean dimension.
  1. (1)

    When is X isomorphic to the inverse limit of finite entropy systems?

     
  2. (2)

    Suppose the topological entropy \({h_{\rm top}(X)}\) is infinite. How much topological entropy can be detected if one considers X only up to a given level of accuracy? How fast does this amount of entropy grow as the level of resolution becomes finer and finer?

     
  3. (3)

    When can we embed X into the \({\mathbb{Z}^k}\)-shift on the infinite dimensional cube \({([0,1]^D)^{\mathbb{Z}^k}}\)?

     

These were investigated for \({\mathbb{Z}}\)-actions in Lindenstrauss (Inst Hautes Études Sci Publ Math 89:227–262, 1999), but the generalization to \({\mathbb{Z}^k}\) remained an open problem. When X has the marker property, in particular when X has a completely aperiodic minimal factor, we completely solve (1) and a natural interpretation of (2), and give a reasonably satisfactory answer to (3).

A key ingredient is a new method to continuously partition every orbit into good pieces.

Mathematics Subject Classification

37B40 54F45 

Keywords and phrases

Mean dimension Topological entropy Metric mean dimension Voronoi tiling 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Aus88.
    Auslander J.: Minimal Flows and Their Extensions. North-Holland, Amsterdam (1988)MATHGoogle Scholar
  2. Dow06.
    Downarowicz T.: Minimal models for noninvertible and not uniquely ergodic systems. Israel Journal of Mathematics 156, 93–110 (2006)MathSciNetCrossRefMATHGoogle Scholar
  3. Gro99.
    Gromov M.: Topological invariants of dynamical systems and spaces of holomorphic maps: I. Mathematical Physics Analysis And Geometry 2, 323–415 (1999)MathSciNetCrossRefMATHGoogle Scholar
  4. Gut11.
    Gutman Y.: Embedding \({\mathbb{Z}^k}\)-actions in cubical shifts and \({\mathbb{Z}^k}\)-symbolic extensions. Ergodic Theory and Dynamical Systems 31, 383–403 (2011)MathSciNetCrossRefMATHGoogle Scholar
  5. Gut12.
    Y. Gutman. Mean dimension and Jaworski-type theorems. Proceedings of the London Mathematical Society (to appear). arXiv:1208.5248.
  6. Gut13.
    Y. Gutman. Embedding topological dynamical systems with periodic points in cubical shifts. Ergodic Theory and Dynamical Systems (to appear).Google Scholar
  7. GT14.
    Gutman Y., Tsukamoto M.: Mean dimension and a sharp embedding theorem: extensions of aperiodic subshifts. Ergodic Theory and Dynamical Systems 34, 1888–1896 (2014)MathSciNetCrossRefMATHGoogle Scholar
  8. HW41.
    Hurewicz W., Wallman H.: Dimension Theory. Princeton University Press, Princeton (1941)MATHGoogle Scholar
  9. Jaw74.
    A. Jaworski. Ph.D. Thesis, University of Maryland (1974).Google Scholar
  10. Kak68.
    Kakutani S.: A proof of Beboutov’s theorem. Journal of Differential Equations 4, 194–201 (1968)MathSciNetCrossRefMATHGoogle Scholar
  11. Kri82.
    Krieger W.: On the subsystems of topological Markov chains. Ergodic Theory and Dynamical Systems 2, 195–202 (1982)MathSciNetCrossRefMATHGoogle Scholar
  12. Kri09.
    Krieger F.: Minimal systems of arbitrary large mean topological dimension. Israel Journal of Mathematics 172, 425–444 (2009)MathSciNetCrossRefMATHGoogle Scholar
  13. Li13.
    Li H.: Sofic mean dimension. Advances in Mathematics 244, 570–604 (2013)MathSciNetCrossRefMATHGoogle Scholar
  14. Lig03.
    Lightwood S.J.: Morphisms from non-periodic \({\mathbb{Z}^2}\)-subshifts. I. Constructing embeddings from homomorphisms. Ergodic Theory and Dynamical Systems 23, 587–609 (2003)MathSciNetCrossRefMATHGoogle Scholar
  15. Lig04.
    Lightwood S.J.: Morphisms from non-periodic \({\mathbb{Z}^2}\) subshifts. II. Constructing homomorphisms to square-filling mixing shifts of finite type. Ergodic Theory and Dynamical Systems 24, 1227–1260 (2004)MathSciNetCrossRefMATHGoogle Scholar
  16. Lin95.
    Lindenstrauss E.: Lowering topological entropy. Journal d’Analyse Mathématique 67, 231–267 (1995)MathSciNetCrossRefMATHGoogle Scholar
  17. Lin99.
    Lindenstrauss E.: Mean dimension, small entropy factors and an embedding theorem. Inst. Hautes Études Sci. Publ. Math. 89, 227–262 (1999)MathSciNetCrossRefMATHGoogle Scholar
  18. LT14.
    Lindenstrauss E., Tsukamoto M.: Mean dimension and an embedding problem: an example. Israel Journal of Mathematics 199, 573–584 (2014)MathSciNetCrossRefMATHGoogle Scholar
  19. LW00.
    Lindenstrauss E., Weiss B.: Mean topological dimension. Israel Journal of Mathematics 115, 1–24 (2000)MathSciNetCrossRefMATHGoogle Scholar
  20. OW87.
    Ornstein D.S., Weiss B.: Entropy and isomorphism theorems for actions of amenable groups. Journal dAnalyse Mathématique, 48, 1–141 (1987)MathSciNetCrossRefMATHGoogle Scholar
  21. SW91.
    Shub M., Weiss B.: Can one always lower topological entropy?. Ergodic Theory and Dynamical Systems 11, 535–546 (1991)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  • Yonatan Gutman
    • 1
  • Elon Lindenstrauss
    • 2
  • Masaki Tsukamoto
    • 3
    • 4
  1. 1.Institute of MathematicsPolish Academy of SciencesWarszawaPoland
  2. 2.Einstein Institute of MathematicsHebrew UniversityJerusalemIsrael
  3. 3.Department of MathematicsKyoto UniversityKyotoJapan
  4. 4.Einstein Institute of MathematicsHebrew UniversityJerusalemIsrael

Personalised recommendations